Background: Failure of response of giant cell arteritis (GCA) to corticosteroid therapy has invariably been attributed to the delay in diagnosing the disease or the use of inadequate corticosteroid dosage. Following our observation of progressive deterioration following the introduction of prednisolone use in a patient, we examined the possibility that worsening of the condition might be due to corticosteroid therapy rather than coincidence.
Objective: To determine whether corticosteroid therapy may exacerbate GCA. DESLGN: Case report and an analysis of similar cases reported in the medical literature.
Patient: A 64-year-old man had a 3-month history of headache, night sweats, malaise and general weakness, and anorexia and weight loss and a more recent history of jaw claudication, dysphagia, and hoarseness. Clinical findings included prominent temporal arteries with absent pulsation, abnormal saccades to the right, and eyelid retraction. Laboratory findings included an elevated erythrocyte sedimentation rate and platelet count. Results of a biopsy of the temporal artery confirmed GCA. Magnetic resonance imaging scans showed ischemic cerebellar lesions and a mature infarct in the left anterior occipital, posteroparietal region. Following corticosteroid therapy commencement, the patient's condition deteriorated steadily for 5 days with clinical signs suggestive of an evolving vertebrobasilar stroke. Following treatment with high-dose intravenous dexamethasone sodium phosphate and heparin sodium, his symptoms improved.
Data sources: The review included analysis of autopsy-based reports in which clinical details are provided and clinical reports in which major visual or cerebral complications are described. Significant complications occurred in many cases shortly following the introduction of corticosteroid therapy. In many of these cases, the symptoms indicated that GCA had been present for a significant period prior to corticosteroid therapy.
Conclusions: Progressively evolving occlusive strokes may occur following corticosteroid therapy in patients with GCA. In cerebrovascular complications, vascular occlusion occurs at sites of active vasculitis, usually within the vertebrobasilar system. It is not certain that the worsening of the condition following corticosteroid therapy is always coincidental, and an alternative possibility, namely a functional relationship between the initiation of corticosteroid therapy and clinical deterioration, should be borne in mind.